Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS St. Louis, MO

August 3, 2022Lincoln County, Saint Charles County, Missouri; Calhoun County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2022, 3:04 PM CDT for Lincoln County, Saint Charles County, Missouri; Calhoun County, Jersey County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 3:04 PM CDT (20:04 UTC)
Expired
Aug 3, 2022, 3:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KLSX 032004
SVRLSX
ILC013-083-MOC113-183-032045-
/O.NEW.KLSX.SV.W.0129.220803T2004Z-220803T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
304 PM CDT Wed Aug 3 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southwestern Jersey County in southwestern Illinois...
  St. Charles County in east central Missouri...
  Southeastern Lincoln County in east central Missouri...

* Until 345 PM CDT.

* At 304 PM CDT, a severe thunderstorm was located over Josephville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
  Dardenne Prairie, Weldon Spring, Cottleville, St. Paul, Moscow
  Mills, Grafton, Josephville, Chain of Rocks, Weldon Spring Heights,
  Harvester, Defiance, Orchard Farms, Flint Hill, Old Monroe and
  Brussels.

This includes Interstate 70 in Missouri between exits 208 and 227.
 
This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9033 3887 9034 3884 9042 3883 9043
      3883 9044 3881 9046 3861 9082 3893 9092
      3903 9050 3889 9031
TIME...MOT...LOC 2004Z 249DEG 26KT 3882 9079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
1 follow-up statement
136 
WWUS53 KLSX 032032
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
332 PM CDT Wed Aug 3 2022

ILC013-083-MOC113-032042-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-220803T2045Z/
Calhoun IL-Jersey IL-Lincoln MO-
332 PM CDT Wed Aug 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY AND SOUTHEASTERN LINCOLN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Missouri.

LAT...LON 3881 9088 3887 9060 3877 9054 3861 9082
TIME...MOT...LOC 2032Z 256DEG 33KT 3867 9083 

$$

MOC183-032045-
/O.CON.KLSX.SV.W.0129.000000T0000Z-220803T2045Z/
St. Charles MO-
332 PM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WEST CENTRAL ST. CHARLES COUNTY...

At 332 PM CDT, a severe thunderstorm was located near Defiance,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
Dardenne Prairie, Weldon Spring, Cottleville, St. Paul, Josephville,
Weldon Spring Heights, Harvester and Defiance.

This includes Interstate 70 in Missouri between exits 208 and 225.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3881 9088 3887 9060 3877 9054 3861 9082
TIME...MOT...LOC 2032Z 256DEG 33KT 3867 9083 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:48 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 1:48 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
148 PM CDT Wed Aug 3 2022

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 447 AM CDT Wed Aug 3 2022

A short wave trough over south central Canada is digging into the
northeast and east central Plains this morning.  The surface front
associated with this wave currently stretches from western Kansas
northeast through Nebraska and Minnesota up to a low over central
Ontario.  The wave will move east today through Thursday dragging
the cold front into the Mid Mississippi Valley tonight.

High temperatures south of US 36 and I-72 will be largely dependent
on the development of isolated convection ahead of the front and the
main precip event later in the evening. Some CAMs have isolated
convection popping up around the CWA as early as 18-20z while others
hold the bulk of the precip off until after peak heating ends.
Therefore, if convection develops in the early afternoon, high
temperatures will be significantly diminished for areas affected by
outflow and/or diminished insolation underneath the CB anvils.
Regardless, confidence in widespread precip occurring before peak
heating remains low and much of this area is still expected to reach
the mid to upper 90s with widespread heat indices near 105. As such,
the current Heat Advisory holds. Meanwhile, north of US 36, high
clouds associated with the cold frontal boundary will invade earlier
in the afternoon which will keep high temperatures there in the
upper 80s.

Short range guidance continues to show strong instability ahead of
the front this afternoon and early evening.  MLCAPE values in excess
of 3500 J/Kg develop across northeast Missouri into west central
Illinois with MU/SBCAPE values over 4500 J/Kg.  As with other recent
convective events, the shear is not terribly impressive with 0-3km/0-
6km bulk shear around 20-30kts.  However, with such strong
instability, present there will be a severe threat...at least during
the late afternoon and early evening when instability will be
strongest.  Forecast soundings suggest primarily a wind threat as
freezing levels will be in excess of 12500 feet, and the lapse
rates above 600mb are not that impressive...particularly after
00-01Z. Organized multi-cell clusters are the most likely
convective mode into this evening, and it appears likely the
storms will ride their outflow down into the Ozarks by late
evening. NAEFS/GEFS/ECENS situational awareness tables continue to
show p-wats between 95-99th climatological percentile. HREF 3hr
matched mean precip shows areas of 2-4 inches late this evening
and overnight generally along and south of I-70 in Missouri with
localized maximums approaching 5 inches. The WPC ERO slight risk
looks entirely appropriate considering these values. After
coordinating with WFO SGF, we decided not to issue a flash flood
watch at this time due to antecedent dryness. However, if
subsequent guidance comes in with too much more precip, a watch
may be needed.

On Thursday, a cooler airmass will set up over the region. High
temperatures across the CWA will remain in the 80s. However, the
airmass won't be much drier. Evaporation of overnight rain and high
evapotranspiration in rural areas will cause dew points to remain in
the mid 70s across all of the CWA with the exception of the far
northern counties.  Additionally, a continuing chance for scattered
convection will only add to the humidity.  As a result, the cooler
temperatures may not feel that much cooler and heat index values
will remain in the 90s across most of the forecast area.

Carney/Travis

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 447 AM CDT Wed Aug 3 2022

The remnants of the front will continue to hang over Missouri and
Illinois Thursday night into Friday, and deterministic guidance
shows a weakness...or a buckling in the ridge building across the
central Plains into the Midwest.  Whatever it is, there's a definite
cyclonic twist to the mid-upper level flow over the Mid Mississippi
Valley.  All guidance shows some precip continuing or redeveloping
over parts of the area...generally along and southeast of I-44 in
Missouri and I-70 in Illinois in response to the weak low level
convergence near the front and/or the broad scale lift associated
with the mid-upper level wave.  With the continuing chance for
precip, particularly afternoon showers and thunderstorms, expect
temperatures on Friday to continue to be somewhat milder in the mid
80s to around 90.

The upper level pattern looks somewhat cooler and more active on
this morning's model runs.  That weakness in the ridge keeps it from
building over the Mid Mississippi Valley as in previous runs, and
both the GFS and ECMWF even develop it into a weak closed low over
southern Missouri on Sunday.  Since the upper ridge doesn't build as
far east, the next upstream short wave which moves across the
Midwest Sunday night into Monday is able to dig farther southeast
into the Mississippi and Ohio Valleys.  The surface reflection in
the form of a cold front now passes into Missouri and
central/southern Illinois Monday night into Tuesday with another
round of precipitation.  Unfortunately, the level of confidence in
this forecast isn't very high; ensemble cluster analysis shows
uncertainty in both the amplitude and the timing of the wave as it
moves from the northern Plains into the Midwest Monday, and that
uncertainty continues on Tuesday as it continues to dig southeast.
The greatest uncertainty seems to be with the amplitude of the wave
with a monopole signal centered on the trough in EOF1 and weaker
dipole signals on either side of the wave in EOF2.  This would
suggest that the surface front may or may not penetrate as far south
into the Mid Mississippi Valley as the deterministic guidance
suggests.  For this reason, I think only the slight chance/low
chance PoPs in the NBM forecast are appropriate rather than
something higher as the deterministic GFS/ECMWF suggest.  I also
don't see a reason to deviate from NBM temperatures at this time,
which are near normal in the mid 80s to around 90.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 147 PM CDT Wed Aug 3 2022

The passage of a cold front tonight will bring storms to the area.
These storms are currently located in Northern Missouri ahead of the
front. The most likely time for thunderstorms is 00Z to 04Z for the
St. Louis area and Central MO, however, confidence is not high on
the exact timing. Some of these storms could produce winds up to 60
mph and large hail. The line of storms may bring low ceilings and
low visibility, causing IFR conditions. Additionally, there is low
confidence for scattered fog in the morning around 12Z following the
showers in Eastern MO.

REM/BRC

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     97  73  86  73 /  40  90  30  10
Quincy          91  72  86  70 /  60  50  10   5
Columbia        96  72  90  71 /  60  70  10   5
Jefferson City  98  73  90  72 /  60  80  20   5
Salem           92  72  83  72 /  10  90  60  20
Farmington      94  71  85  70 /   5  90  80  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

     Flood Watch from 7 PM CDT this evening through Thursday morning
     for Cole MO-Franklin MO-Gasconade MO-Moniteau MO-Osage MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Warren
     MO.

     Flood Watch from 10 PM CDT this evening through Thursday morning
     for Crawford MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Brown IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

     Flood Watch from 7 PM CDT this evening through Thursday morning
     for Jersey IL-Macoupin IL-Madison IL-Montgomery IL.

     Flood Watch from 10 PM CDT this evening through Thursday morning
     for Bond IL-Clinton IL-Fayette IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 3, 5:32 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
532 AM CDT Wed Aug 3 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
532 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Hot and humid conditions will continue to produce heat index values
around 105 degrees this afternoon. A heat advisory continues for all
but northeast Missouri and a part of west central Illinois.

Thunderstorms are expected to develop over northeast Missouri and
west central Illinois this afternoon, and move southeast across the
area through the evening and overnight. Some of the storms could be
severe, primarily late this afternoon and evening. Damaging winds
are the primary threat, and large hail is also possible. Locally
heavy rainfall is expected with these storms, particularly across
parts of southeast and east central Missouri into southwest Illinois.
This could lead to isolated flash flooding in these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues Thursday through Friday, and
returns again on Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:45 PM CDTFlood WatchLSXCole, Crawford, Franklin, Gasconade, Iron, Jefferson and 11 more20 hr
Aug 3, 2:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren48 min
Aug 3, 3:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren34 min
Aug 3, 3:21 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis26 min
Aug 3, 3:28 PM CDTAreal Flood AdvisoryLSXWarren3 hr
Aug 3, 3:36 PM CDTSevere Thunderstorm WarningLSXFranklin26 min
Aug 3, 3:49 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage24 min
Aug 3, 4:29 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis46 min
Aug 3, 4:49 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington41 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois44 min
Aug 3, 5:41 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois64 min
Aug 3, 3:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
Aug 3, 3:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey45 min
Aug 3, 4:12 PM CDTSevere Thunderstorm WarningLSXMacoupin48 min
Aug 3, 4:22 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey21 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery36 min
Aug 3, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison, Saint Clair40 min
Aug 3, 5:15 PM CDTAreal Flood AdvisoryLSXMacoupin, Montgomery3 hr
Aug 3, 5:34 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Montgomery, Saint Clair and 1 more41 min
Aug 3, 5:54 PM CDTAreal Flood AdvisoryLSXBond, Fayette, Montgomery3 hr
Aug 3, 6:15 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Washington60 min
Aug 3, 6:50 PM CDTSevere Thunderstorm WarningLSXMarion40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.